Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Flagstaff, AZ

June 6, 2020Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 6, 2020, 3:17 AM MST for Apache County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2020, 3:17 AM MST (10:17 UTC)
Expired
Jun 6, 2020, 3:45 AM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 225 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS55 KFGZ 061017
SVRFGZ
AZC001-061045-
/O.NEW.KFGZ.SV.W.0002.200606T1017Z-200606T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
417 AM MDT Sat Jun 6 2020

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...

* Until 445 AM MDT.

* At 417 AM MDT, a severe thunderstorm was located 11 miles northwest
  of Nazlini, or 12 miles south of Chinle, moving north at 65 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Chinle, Del Muerto, Canyon De Chelly National Monument, Many Farms
  Lake and Many Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3586 10956 3592 10977 3645 10959 3640 10931
TIME...MOT...LOC 1017Z 199DEG 58KT 3597 10963 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$
1 follow-up statement
039 
WWUS55 KFGZ 061049
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
449 AM MDT Sat Jun 6 2020

AZC001-061057-
/O.EXP.KFGZ.SV.W.0002.000000T0000Z-200606T1045Z/
Apache-
449 AM MDT Sat Jun 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY HAS EXPIRED...
        
The strong thunderstorm near Chinle which prompted the warning has 
weakened below severe limits, and has moved north of the warned 
area. Therefore, the warning has been allowed to expire.

Gusty winds to 50 mph are still possible from Many Farms to Round 
Rock.

LAT...LON 3586 10956 3592 10977 3645 10959 3640 10931
TIME...MOT...LOC 1047Z 199DEG 58KT 3641 10944 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:27 PM MST, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 5, 8:27 PM MST, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
827 PM MST Fri Jun 5 2020

.SYNOPSIS...Showers and thunderstorms will continue over northeast
Arizona through tonight and early Saturday as a weak low pressure
system crosses Arizona. Dry weather returns by Saturday
afternoon. Strong southwest winds are likely Sunday afternoon
ahead of a dry cold front that should cross into the area Monday
morning. Freezing morning temperatures are probable in the high
country from Monday through Wednesday.

&&

.UPDATE...Showers and thunderstorms are expected to continue over
NE Arizona overnight as low pressure off the coast of Southern
California continues to move toward the area. The threat for
strong winds will diminish overnight as temperatures decrease;
with rain accumulations less than .20" expected. Current forecast
is in good shape, with only minor updates in store at this time.

&&

.PREV DISCUSSION /244 PM MST/...

This afternoons radar loop was showing mainly light echoes, with
the greatest coverage across Apache county. Surface dew point
spreads across the northland range from 50-60 degrees, an
indication of the dry sub cloud layer, and the potential for gusty
outflow winds from the stronger convective cells. The upper low
is moving onshore this afternoon, and the tightening gradients
have brought wind gusts from 30 to 40 mph to western Arizona.

For tonight - the upper low center path looks to be a bit farther
west, now moving through Mohave county and then Page by mid
morning Saturday. We have increased precip chances a few points
across Coconino County, and decreased rainfall amounts across the
Four Corners, now looking at 0.10 to 0.30 inches of rainfall
there. The potential for gusty winds from convective cells will
continue for much of the night.

Saturday - Clearing and drying from southwest to northeast looks
good as the low moves away. The slight chance of showers will
continue Saturday morning near the Four Corners. Southwest winds
to around 40 mph should develop by mid morning across Navajo and
Apache counties. Temps will be on a cooling trend.

Sunday - Model continuity is good showing a second and stronger
low pressure trough to move through the Great Basin on Sunday.
Forecast southwesterly wind gusts for us are down with the latest
runs, now looking like 30-45 mph range Sunday afternoon,
especially for the Kaibab Plateau and areas north of the Mogollon
Rim. These winds are due to the approach of a dry cold front.

Monday - The cold front should be entering northern Arizona early
Monday morning. Mondays high temps are forecast to be from 5 to
10 degrees below normal, and the coolest of the next 7 days. Very
dry air behind the front could bring morning lows that are near
freezing Monday morning to the high country.

From Tuesday through Friday - Dry weather for this period, as we
transitions from light westerly flow Tuesday to ridging once
again by Thursday. Near freezing temps are forecast Tuesday and
Wednesday for areas above 7000 feet, otherwise temps are on a slow
warming trend.

&&

.AVIATION...For the 06Z package...Winds will weaken, but remain
locally breezy overnight. Showers and thunderstorms will mainly be
along and northeast of a line from KGCN-KFLG-KPAN. The primary
hazard will be outflow gusts to 45 kts. Storm activity will decrease
from southwest to northeast late tonight, exiting the Four Corners
region by midday Saturday. Expect another round of gusty southwest
winds on Saturday afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Shower and thunderstorm activity will persist
through Saturday morning, with the highest chances over northeast
Arizona. Near critical fire weather conditions are possible on
Saturday afternoon across Navajo and Apache counties, with a more
widespread threat on Sunday.

Monday through Wednesday...A cooler and much drier air mass will
affect the region. Expect breezy west to northwest winds on Monday,
with weaker winds on Tuesday and Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...BAK/DL
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:39 PM MSTSpecial Weather StatementFGZ51 min
Jun 5, 7:39 PM MSTSpecial Weather StatementFGZCoconino, Navajo66 min
Jun 5, 10:02 PM MSTWind AdvisoryFGZApache, Coconino, Navajo19 hr
Jun 6, 3:33 AM MSTFire Weather WatchFGZApache, Coconino, Navajo10 hr
Jun 6, 3:33 AM MSTRed Flag WarningFGZApache, Coconino, Navajo16 hr
Jun 6, 8:10 AM MSTSpecial Weather StatementFGZ35 min
Jun 6, 12:44 PM MSTWind AdvisoryFGZApache, Coconino, Navajo, Yavapai30 hr
Jun 6, 1:46 PM MSTRed Flag WarningFGZApache, Coconino, Navajo, Yavapai29 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.